Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 141, NWS Wichita, KS

August 18, 2007Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 18, 2007, 6:09 PM CDT for Sedgwick County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2007, 6:09 PM CDT (23:09 UTC)
Expired
Aug 18, 2007, 6:37 PM CDT
In force
28 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 7 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2007-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1691 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2007-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1691 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 182309
SVRICT
KSC173-190015-
/O.NEW.KICT.SV.W.0141.070818T2309Z-070819T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
609 PM CDT SAT AUG 18 2007

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 715 PM CDT.

* AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60
  MPH.  THIS STORM WAS LOCATED NEAR WICHITA MID CONTINENT AIRPORT...
  OR 8 MILES SOUTHWEST OF DOWNTOWN WICHITA...AND MOVING NORTH AT 40
  MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  MCCONNELL AIR FORCE BASE...BEL AIRE...CLEARWATER...COLWICH...EAST
  WICHITA...GODDARD...HAYSVILLE...MAIZE...OAKLAWN...DOWNTOWN
  WICHITA...JABARA AIRPORT...NORTHEAST WICHITA...SOUTH WICHITA...
  WICHITA MID CONTINENT AIRPORT...WEST WICHITA.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3747 9762 3747 9732 3778 9721 3778 9761

$$

HOWERTON
1 follow-up statement
000 
WWUS53 KICT 182337
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
637 PM CDT SAT AUG 18 2007

KSC173-182347-
/O.CAN.KICT.SV.W.0141.000000T0000Z-070819T0015Z/
SEDGWICK KS-
637 PM CDT SAT AUG 18 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SEDGWICK COUNTY HAS
BEEN CANCELLED...

AT 635 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE 
OR PROPERTY. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.

LAT...LON 3747 9762 3747 9732 3778 9721 3778 9761

$$

HOWERTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:27 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 18, 3:27 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
327 PM CDT SAT AUG 18 2007

MAIN FORECAST CONCERN WILL BE PRECIP CHANCES TODAY THROUGH SUNDAY
NIGHT.

SYNOPSIS:
REMNANTS OF ERIN CONTINUE TO SHEAR OUT WITH THE MAIN UPPER ENERGY
CENTERED ALONG THE RED RIVER VALLEY. SCATTERED SHOWERS AND STORMS
HAVE BEEN INCREASING IN COVERAGE OVER THE LAST COUPLE OF HOURS EAST
OF THIS FEATURE OVER MUCH OF OK AND SOUTHERN KS. UPPER TROUGHS ARE
ALSO SITUATED OFF OF THE PACIFIC NW AND OVER NE PORTIONS OF THE
CONUS. THANKS TO ERIN THE AIRMASS OVER THE SOUTHERN PLAINS CONTINUES
TO HAVE TROPICAL CHARACTERISTICS.

TONIGHT-SUN:
REMNANTS OF ERIN WILL BE THE FOCUS FOR THESE TWO PERIODS. THE TREND
HAS BEEN FOR THE AREAL COVERAGE OF CONVECTION TO DECREASE AFTER
SUNDOWN. FEEL THIS TREND WILL CONTINUE AGAIN RESULTING IN THE BEST
PRECIP COVERAGE FOR THE EVENING HOURS. THIS SYSTEM WILL CONTINUE TO
LOSE ITS SURFACE REFLECTION AND WILL BECOME MORE A SHEAR AXIS BY
SUN. NEVERTHELESS THIS FEATURE WILL CONTINUE TO BRING PRECIP TO MUCH
OF OK AND PORTIONS OF KS ON SUN. WHILE AIRMASS WILL REMAIN
UNSEASONABLY MOIST ALLOWING ANY STORM TO PRODUCE HIGH RAINFALL
RATES...MODELS ALONG WITH HPC CONTINUE TO SUGGEST THE MORE
WIDESPREAD CONCENTRATED AREA OF HEAVY RAIN REMAINING SOUTH INTO
OKLAHOMA. SO FOR SUN AM EXPECTING ANOTHER DAY WHERE SHOWERS AND
STORMS WILL INCREASE IN COVERAGE WITH AFTERNOON HEATING WITH
ACTIVITY REMAINING SCATTERED IN NATURE.

ANOTHER AREA TO KEEP AN EYE ON FOR SUN AFTERNOON WILL BE THE WESTERN
FRINGES OF FORECAST AREA. NAM AND GFS DISAGREE ON AMOUNT OF LOW
LEVEL MOISTURE WORKING WEST. HOWEVER BOTH DO AGREE THAT THERE WILL
BE SOME BETTER 0-6KM SHEAR AVAILABLE. THE LIMITING FACTOR FOR STORM
DEVELOPMENT WOULD BE SUBSIDENCE BEHIND THE SHEAR AXIS WHICH SHOULD
EXTEND THROUGH FORECAST AREA BY SUN AFTERNOON.

TEMPS ON SUN WILL BE VERY SIMILAR TO TODAY...WITH CLOUDS KEEPING MAX
TEMPS CLOSE TO OR A BIT BELOW NORMALS.

SUN NIGHT-TUE NIGHT:
BOTH NAM AND GFS AGREE ON TAKING THE LEFT OVERS FROM ERIN INTO SE
KS/NE OK SUN NIGHT. AT THE SAME TIME 850MB FLOW WILL VEER. THIS WILL
SETUP SOME ISENTROPIC LIFT IN THE 310-315K LAYERS. THIS MAY ALLOW
SHOWERS AND STORMS TO MAINTAIN BETTER COVERAGE OVER SE KS. BY MON
AFTERNOON A STRONG SHORT WAVE WILL BE TRACKING ACROSS THE NORTHERN
ROCKIES ALLOWING STRONG MID LEVEL WINDS TO INVADE THE NORTHERN
PLAINS. THIS WILL RESULT IN SOME LEE SIDE TROUGHING AND A WARM SW
WIND TO PREVAIL. THEREFORE TEMPS ON MON SHOULD BE BACK TO OR
SLIGHTLY ABOVE SEASONAL AVERAGES. SOME SHOWERS AND STORMS WILL
LINGER OVER SE KS MON AS UPPER ENERGY SLOWLY MAKES ITS WAY EAST.

STILL EXPECTING AN MCS TO DEVELOP OVER WESTERN NEBRASKA MON EVENING
AND TRACK EAST. AT THIS TIME CONFIDENCE IS HIGH THAT THIS ACTIVITY
WILL REMAIN NORTH OF THE FORECAST AREA. STRONGER WESTERLIES WILL
MAKES THEIR WAY FURTHER SOUTH FOR TUE ALLOWING THE SURFACE TROUGH TO
SLIDE INTO WESTERN AND CENTRAL KS. THIS SHOULD ALLOW MCS TO DEVELOP
FURTHER SOUTH TUE EVENING...POSSIBLY OVER NW KS/SW NE WITH THE
POSSIBILITY OF AFFECTING CENTRAL KS OVERNIGHT. NAM AND GFS CONTINUE
TO TRACK THE CIRCULATION WEST OF SOUTHERN FLORIDA INTO SW TX BY MON
EVENING KEEPING ITS ASSOCIATED PRECIP SW OF THE FORECAST AREA.

GUSTY SW WINDS WILL ALLOW FURTHER WARMING FOR TUE WITH ABOVE NORMAL
TEMPS FORECAST AREAWIDE.

WED-SAT:
IT STILL LOOKS LIKE AN ACTIVE PATTERN WILL REMAIN IN PLACE THROUGH
THESE PERIODS ACROSS THE PLAINS. MEAN UPPER TROUGH WILL REMAIN OVER
THE NORTHERN PLAINS WITH A NUMBER OF EMBEDDED WAVES SLIDING THROUGH
THE MEAN FLOW. CURRENT INDICATIONS ARE THAT STORMS WILL DEVELOP
ALONG THE SURFACE TROUGH OVER WESTERN KS/CENTRAL NE DURING THE
AFTERNOON HOURS. AN MCS SHOULD THEN DEVELOP OVER NW KS/SW NE AND
POSSIBLY AFFECT CENTRAL KS WED NIGHT THROUGH THU NIGHT. BOTH GFS AND
ECM AGREE ON DIGGING A DEEPER TROUGH TO OUR WEST FOR FRI INTO FRI
NIGHT. THIS MAY ALLOW PRECIP TO AFFECT A LARGER PORTION OF AREA AS
WE HEAD INTO NEXT WEEKEND.

CONFIDENCE IS HIGH THAT ABOVE NORMAL TEMPS WILL PREVAIL ACROSS SOUTH
CENTRAL AND SE KS FOR BOTH WED AND THU AFTERNOONS. THESE LOCATIONS
WILL BE SOUTH OF THE SURFACE TROUGH AND ASSOCIATED CIRRUS GENERATED
FROM STORMS. CONFIDENCE IN TEMPS BECOME LESS CERTAIN AS WE HEAD INTO
THE WEEKEND AS SURFACE TROUGH...ALONG WITH OUTFLOW
BOUNDARIES...START TO IMPACT OUR TEMPS.

LAWSON

&&

.AVIATION...
FOR 18Z TAF SUITE.
WILL ADD VCTS TO KSLN AS TROPICAL MOISTURE AND INSTABILITY INCREASES
ACROSS THE REGION TO THE SOUTHEAST OF A KSLN TO KHUT LINE.  SO MOST
PLACES WILL HAVE VCTS DURING THE 18-24Z TIME FRAME AS INSTABILITY
PEAKS DURING THIS TIME FRAME. THE ONLY EXCEPTION WILL BE KRSL.
COULD SEE SOME MVFR CEILINGS IN AND NEAR ANY TSRA THAT DEVELOPS
...OTHERWISE EXPECT MAINLY VFR CEILINGS AND VISIBILITIES.

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    74  89  73  96 /  30  30  20  10
HUTCHINSON      74  92  72  96 /  20  30  10  10
NEWTON          74  91  73  96 /  20  30  20  10
ELDORADO        74  89  73  95 /  30  30  20  10
WINFIELD-KWLD   75  89  74  95 /  40  40  20  10
RUSSELL         72  93  70  96 /  10  10  10  10
GREAT BEND      72  93  70  96 /  10  20   0  10
SALINA          74  93  72  97 /  20  20  20  10
MCPHERSON       74  92  72  96 /  20  30  10  10
COFFEYVILLE     75  89  73  92 /  40  40  30  20
CHANUTE         74  89  73  93 /  40  40  30  20
IOLA            74  89  73  93 /  30  40  30  20
PARSONS-KPPF    75  89  73  92 /  40  40  30  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 18, 4:34 PM CDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
434 PM CDT SAT AUG 18 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-191130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
434 PM CDT SAT AUG 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR STORMS AREA WIDE TONIGHT WITH THE BEST CHANCES
OCCURRING THROUGH THE EARLY EVENING HOURS. LOCATIONS GENERALLY ALONG
AND SOUTHEAST OF THE TURNPIKE WILL HAVE THE BEST CHANCE TO
EXPERIENCE STORMS THIS EVENING. STRONG AND SEVERE STORMS ARE NOT
EXPECTED WITH THIS ACTIVITY. EVEN THOUGH SOME OF THE STRONGER STORMS
MAY PRODUCE A BRIEF HEAVY DOWNPOUR...FLOODING IS NOT ANTICIPATED
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE FOR MOST AREAS ON SUNDAY AND
SUNDAY NIGHT...WITH THE BEST CHANCES AGAIN FOR SOUTH CENTRAL AND
SOUTHEAST KANSAS. ANY STORM THAT DEVELOPS SUNDAY OR SUNDAY NIGHT ARE
NOT EXPECTED TO BE SEVERE. HOWEVER GIVEN THE HIGH MOISTURE CONTENT
OF THE ATMOSPHERE...THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING
HIGH RAINFALL RATES. WHILE WIDESPREAD FLOODING IS NOT
ANTICIPATED...SOME VERY LOCALIZED FLOODING MAYBE POSSIBLE FOR
LOCATIONS EAST OF THE KANSAS TURNPIKE.

A FEW STORMS MAY LINGER INTO MONDAY ACROSS SOUTHEAST KANSAS. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.

THUNDERSTORMS WILL BE POSSIBLE OVER CENTRAL KANSAS BOTH TUESDAY
NIGHT AND WEDNESDAY NIGHT. THESE STORMS WILL HAVE THE POSSIBILITY TO
BE STRONG. STORM CHANCES WILL THEN SPREAD SOUTH TO INCLUDE THE
ENTIRE AREA FOR FRIDAY AND SATURDAY. STRONG STORMS WILL BE POSSIBLE
WITH ANY STORM THAT DEVELOPS NEXT WEEKEND.

HEAT INDICES WILL APPROACH 100 DEGREES MONDAY AND WILL LIKELY TOP
THE CENTURY MARK TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KETCHAM/LAWSON

In the hours before

Special weather statement, Aug 18, 4:23 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
423 PM CDT SAT AUG 18 2007

KSZ083-182215-
SEDGWICK-
423 PM CDT SAT AUG 18 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SEDGWICK COUNTY...

AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM JUST NORTH OF DERBY...OR 11 MILES SOUTHEAST OF
DOWNTOWN WICHITA...AND MOVING NORTH AT 30 MPH.

WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

HOWERTON
Special weather statement, Aug 18, 5:11 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
511 PM CDT SAT AUG 18 2007

KSZ083-182300-
SEDGWICK-
511 PM CDT SAT AUG 18 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SEDGWICK COUNTY...

AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAYSVILLE...OR 10 MILES SOUTHWEST OF
DOWNTOWN WICHITA...AND MOVING NORTH AT 25 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

HOWERTON
Special weather statement, Aug 18, 5:33 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
533 PM CDT SAT AUG 18 2007

KSZ092-182315-
SUMNER-
533 PM CDT SAT AUG 18 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SUMNER COUNTY...

AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF WELLINGTON...AND MOVING NORTH AT
35 MPH.

WINDS TO 50 MPH AND LOCALLY HEAVY RAIN ARE EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

HOWERTON
Special weather statement, Aug 18, 5:55 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
555 PM CDT SAT AUG 18 2007

KSZ083-182345-
SEDGWICK-
555 PM CDT SAT AUG 18 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SEDGWICK COUNTY...

AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLEARWATER...OR 15 MILES NORTH OF
WELLINGTON...AND MOVING NORTH AT 40 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THE WINDS MAY OCCUR
WELL IN ADVANCE OF THE HEAVY RAIN.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HOWERTON

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.